Ask Dr. Jahn

Dear Dr. Jahn: Is it possible to experience acid reflux after a course of antibiotics?

Long version: 10 years ago I suddenly experienced a lengthy bout of acid reflux, after never experiencing it before. It was directly after a course of Augmentin. I didn’t think that was significant at the time. I tried diet and lifestyle changes, Prilosec (which made me vomit), and then Nexium (which gave me diarrhea). Nothing worked. I still had a painful lump in my throat that my doctor said was called a globus. I then became pregnant and discontinued medication. The reflux mysteriously went away on its own and it stayed away for 10 years.

Flash forward 10 years. I just finished a course of the Z-Pak, and suddenly my acid reflux is back after 10 years! It’s only now that I am wondering if this is due to antibiotics. Should I start taking probiotics? How long can I expect the reflux to continue? Since nothing seemed to work 10 years ago, I’m skeptical to go through all that again.

Any advice you could give would be greatly appreciated! Thanks!

Dear Reader: I read your e-mail with great interest. I don’t have a simple answer for you. Clearly the antibiotics affect your stomach in a negative way which, interestingly, persists for some time. I am personally not aware that antibiotics trigger prolonged episodes of gastroesophageal reflux.

It is, however, known that some antibiotics, such as Augmentin, can cause gastritis. Since the symptoms of gastritis overlap to some degree with the symptoms of GERD, I wonder whether this was the condition you actually developed. The symptoms of gastritis include epigastric pain and may create a sensation of burning and abdominal discomfort that can be confused with GERD. You should also be aware that during pregnancy and even afterward, patients may be more prone to reflux due to abdominal distention and a residual stretching of the hiatus in the diaphragm through which the esophagus passes.

I would also wonder whether you might have an H. pylori infection of the stomach, although I would expect such a bacterial infection to improve with antibiotics rather than get worse.

By way of treatment, you have not had good luck with the usual acid blockers. You may wish to consider DGL, a form of licorice from which the blood pressure-raising component has been removed. This is a good natural way of controlling hyperacidity. You can purchase it online. I am also a fan of Gaviscon liquid, which not only neutralizes excess acid but also contains agar gel, which forms a mechanical barrier at the gastroesophageal junction, physically preventing the reflux of gastric contents up into the esophagus.
—Dr. Jahn

Dear Dr. Jahn: I’ve been diagnosed with huge polyps in both nostrils and prescribed flunisolide nasal spray. I hesitate to take it because of its side effects including throat raspiness. I earn a partial living singing and I’m anxiously awaiting your professional opinion.

Dear Reader: If your polyps are truly “huge,” meaning they obstruct your nasal passages completely or nearly completely, then it is unlikely that they will go away with flunisolide nasal spray, although they may decrease in size somewhat. My first suggestion is to find out why you have these. There are a number of conditions—such as allergies, aspirin sensitivity, and even chronic infections—that can cause polyps in the nose. Next, you need a CT scan to look at your sinuses and see how extensive the polyp formation is. Again, spraying the nose will not address the problem adequately if the polyps arise in the sinuses.

Once the underlying cause is discovered, it needs to be aggressively treated, including allergy management. If the polyps are truly extensive and obstructive, they should be removed. This may also involve cleaning out your sinuses. As an alternative to removal, polyps may also be injected to reduce their size. But the most important thing is to address the underlying cause—if this is not treated, the polyps may recur despite adequate removal.
—Dr. Jahn

Dear Dr. Jahn: About six months ago after cleaning out my ears with Q-tips, my right ear plugged up that night while I was sleeping. The next morning when I got up, it unplugged after about 5 minutes being upright. It has continued to do this off and on ever since. It always unplugs in the morning after a few minutes, so I haven’t really worried about it.

Incidentally, this often works to my advantage, since if my right ear is plugged, I can just sleep on my left ear. Then I don’t hear a thing and sleep like a baby. It’s like instant earplugs!
But I do wonder if this is something to worry about. What do you think caused this, and what can I do to resolve it? Should I use some sort of at-home earwax removal system, and do they really work? Or do I need to see a doctor?

Dear Reader: The ear canals of most people constantly produce wax, a greasy secretion that forms in the outer part of the canal and eventually hardens and drops out. If you clean your ears with Q-tips, there is a possibility of pushing the wax in, toward the eardrum. If you occlude the canal completely, you will feel a blockage. However, if you occlude the canal only, say, 90 percent, your hearing will be normal until that last 10 percent is blocked—from the hearing point of view, a partial occlusion has no effect, it’s either blocked or not. Now, when you sleep, and especially if you sleep with your ears buried in the pillow, the wax may melt a bit and move around. This can complete the blockage and cause a hearing loss.

Two other possible causes should be considered. Lying flat can cause some redistribution of fluids in the body and a slight swelling in the canal (consider how swelling around the ankles disappears overnight). Finally, using Q-tips can cause a low-level irritation in the ear canals with edema, again narrowing the canal.

And that’s probably way more than you needed to know! But, if the blockage persists or recurs, I would see an ENT doctor. They have access to a microscope (family practitioners don’t) and can more thoroughly inspect the deep ear canal.
—Dr. Jahn

DISCLAIMER: The suggestions Dr. Jahn provides in these columns are for general information only and are not to be construed as specific medical advice or advocating specific treatment, which should be obtained only following a
visit and consultation with your own physician.

Anthony Jahn, M.D.

Anthony Jahn M.D. is an otolaryngologist with a subspecialty interest in ear diseases, disorders of hearing and balance, and disorders of the voice. He is a professor of clinical otolaryngology at Mount Sinai School of Medicine and is the noted author of Care of the Professional Voice. For more resources, go to his website www.earandvoicedoctor.com.